These are the Symptoms of an Overdose

Knowing the Symptoms of an Overdose May Help If You're Ever Faced with an Emergency Situation

People overdose every day in America. Overdosing doesn't just happen with illicit or addictive substances, although it is easier to make a mistake and take too much of a drug when you're abusing it. All drugs, even over-the-counter medications, have adverse side effects and maximum dosages. While each individual is different and a person's sensitivity to any given drug isn't an exact science, it's important to observe the recommended dosages. Contrary to popular belief, overdose doesn't always produce fatal outcomes. Knowing the symptoms of an overdose may save someone's life. If you fear you or someone close to you is abusing a dangerous drug, call the Alcohol Treatment Center Knoxville at (865) 329-7145 to get the help you need.

How Do Overdoses Happen?

Overdoses can be accidental or intentional. Accidental overdoses most often occur when someone is taking too many medications and doesn't know how well they interact with one another. They can also come as a result of mixing drugs with alcohol, which may alter how the body metabolizes certain substances.

Intentional overdoses are more common among people suffering from addiction. When someone abuses a drug with the intention of getting high, they often don't control the amount they take or take increasingly larger doses to produce the same effects once tolerance is built. People in recovery at a particularly high risk of overdosing if they relapse and end up using the same amount of the drug they were addicted to prior to seeking help. Once someone has been sober long enough, their tolerance levels change and what was once a safe dose could prove fatal.

Because of the increased risk for overdosing in recreational drug use and abuse, it's recommended that you're always in the presence of someone who knows the symptoms of an overdose. That way, they can get the help you need if they suspect signs of an overdose.

What Happens to Your Body When You Overdose?

A drug overdose produces vastly different effects on the body depending on the nature of the substance. Still, what happens to your body when you overdose usually involves changes in the following markers, including:

  • Vital signs such as heart and respiratory rates
  • Blood pressure
  • Body temperature
  • Size of pupils

Other universal symptoms of an overdose are:

  • Sleepiness
  • Confusion
  • Abdominal pain
  • Vomiting
  • Diarrhea
  • Excessive sweating
  • Coma
  • Delusions or hallucinations
  • Agitation
  • Convulsions
  • Aggression
  • Tremors

Due to the current opioid epidemic in the US, it's crucial to point out the symptoms of an overdose caused by opioids or sedatives. These include:

  • Decreased blood pressure
  • Decreased heart rate
  • Decreased respiratory rate
  • Decreased body temperature
  • Constricted pupils

What Do You Do In the Case of an Overdose?

If you think you or someone close to you is exhibiting the signs of an overdose, you have to seek help right away. Call emergency services for immediate medical attention. Be sure to take all the medications used if the overdose involved a drug cocktail. Overdoses can be treated by pumping the stomach, using activated charcoal, and even administering antidotes to counteract harmful effects. Depending on the circumstances, medical intervention in a timely manner can not only save someone's life but also spare them any lasting damage.

Seek Help Straightaway

If you are concerned that your lifestyle or that of someone you care about is getting out of control, call the Alcohol Treatment Center Knoxville at (865) 329-7145 for advice on what to do or to find a treatment center near you.

 

Get Started on The Journey To Recovery Today!
Call Now (865) 329-7145